Be Careful What You Wish For!
Brian reached out to me this morning and asked that I update you on his experience with his first full dose of epcoritamab, as he was not up to writing it himself. And folks, he was not sounding upbeat on the phone either. In fact, in his words, not mine, he said he was feeling “pretty crappy!”
About 12 hours after receiving his first full dose, and just an hour or so after his prior more upbeat post and even with 100 mg of prednisone aboard, in the early morning hours, he was experiencing a fever of 38.4, chills, muscle pain, nausea, diarrhea, flushing, dry cough and a pulse rate of 105. Plus, he has had no sleep for two days. However, on a positive note, his blood pressure and oxygen saturation are good. That makes for Grade 1 CRS.
Oh, and those nasty hiccups have receded thanks to the change in steroids to prednisone. He’s unsure if this means another night in the hospital and if these symptoms may mean he may have to have his second round of the full dose of 48 mg of epcoritamab next week in the hospital instead of as an outpatient. He is disappointed with both possibilities, as he wants to return to his regular schedule and sleep in his bed, where they don’t wake you every hour or two all night. We will have to wait and see what his trial doctor and the hospital team say about that.
This turn of events is not unexpected. Almost 100% of patients get some CRS. Sadly, the correlation between CRS and efficacy is not that strong, but it’s still a good sign that his immune system is fired up.
If you remember, in his last blog entry, he said, “My nervous side now worries that I haven’t gotten sick enough to know that the EPCOR is working on my CLL. But I did have a mild reaction last week, which is encouraging in a perverse way.” Oh Brian, be careful what you wish for!
Let’s hope that all these side effects are due to the epcoritamab doing its job and killing off his CLL cells, and all these “crappy” side effects soon disappear!
Stay strong and take care of yourself,